Illinois, 2004Flash Flooding in Illinois, June 18, 2004
June 18, 2004 · NWS PAH · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 18, 1:35 AM CST, 15 hours 8 minutes earlier.
Area forecast discussion, Jun 18, 1:35 AM CST, 15 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CDT FRI JUN 18 2004
.DISCUSSION...
SATELLITE SHOWS SCT CLOUDS ACROSS THE FA. AND SINCE MIDNIGHT...A FEW
SHOWERS HAVE REDEVELOPED OVER THE PENNYRILE REGION OF WEST KY. LAPS
SHOWS VERY WEAK CONVERGENCE IN THIS AREA...WHILE THE RUC DEPICTS WEAK
UPPER LEVEL SUPPORT MOVG THROUGH. DO NOT PLAN ON HAVING ANYTHING IN
THE GRIDS COME PRESS TIME WITH REGARD TO THIS. OUR FOCUS WILL BE ON
MCS CURRENTLY OVER EAST CENTRAL KANSAS INTO CENTRAL OKLAHOMA. MODELS
ARE ALREADY BEHIND THE 8 BALL WITH THIS COMPLEX (TOO SLOW).
ORIGINALLY PLANNED ON HOLDING OFF POPS TIL VERY LATE WEST. BUT AFTER
LOOKING AT CURRENT SAT AND RADAR TRENDS...AGREE WITH SPC THAT
CONVECTION SHOULD BE FURTHER EAST...FASTER THAN MODELS INDICATE. AND
STORMS MAY BECOME SEVERE AS THEY ENCOUNTER AN INCREASINGLY UNSTABLE
ATMOSPHERE...FORECAST TO UNFOLD ACROSS WEST PARTS OF THE FA BY 18Z.
WILL CONTINUE WITH POPS TONIGHT. POP DEPICTION WILL LARGELY BE
DEPENDENT UPON OVERALL STRENGTH OF CONVECTIVE SYSTEM...AND WHAT FORM
IT ENDS UP TAKING ON BOTH COVERAGE AND MOVEMENT WISE. BUT CHANCES
SHOULD TAPER OFF FROM WEST TO EAST TONIGHT. ON SATURDAY...AGREE WITH
PREVIOUS SHIFT THAT A CHANCE OF CONVECTION SHOULD LINGER ACROSS THE
SOUTH EVEN BEHIND THE FRONT. ETA SHOWS SFC LIS BELOW 0 OVER WEST
KY...WITH LOW LEVEL MSTR STILL IN PLACE (H8 DWPTS OVER 12 DEG C) AT
18Z. LOW TROP DRYING GETS GOING BY AROUND 00Z AS MOIST AXIS SHIFTS
SOUTH OF THE FA. SO EXPECT A DRY NIGHT SATURDAY...AND DAY SUNDAY AS
HIGH PRESSURE WILL BE IN CONTROL. THIS WILL ALSO RESULT IN SLIGHTLY
LOWER TEMPERATURES AND HUMIDITY.
BREAK IN THE ACTION TO BE SHORT LIVED...AS BOTH THE ETA AND GFS SHOW
STRONG WAA DEVELOPING OVER THE PLAINS SUNDAY...SHIFTING EAST INTO
MISSOURI SUNDAY NIGHT. BOTH MODELS BRING STRONG VERTICAL MOTION FIELD
INTO MISSOURI SUNDAY NIGHT...AND MOVE IT ESE INTO THE FA MONDAY.
THUS THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY NIGHT NORTH
AND WEST...AND ALL AREAS MONDAY.
AFTER MONDAY...FEW IF ANY CHANGES MADE TO THE EXISTING FORECAST.
THROUGH THE WEEK...THE LATEST GFS LONG RANGE SHOWS STRONG VORTEX
SETTING UP OVER SOUTH CENTRAL CANADA. THIS WILL KEEP THE FLOW
PATTERN W TO E AND SOMEWHAT ACTIVE. THUS HARD TO RULE OUT CHANCES OF
CONVECTION AT ANYTIME. MODELS USUALLY HAVE A HARD TIME PICKING OUT
FINE SCALE DETAILS...AND WILL USUALLY FLOP AROUND FROM ONE DAY TO
THE NEXT...AS FAR AS WHEN THERE WILL AND WILL NOT BE PRECIPITATION.
SO THERE IS NO REAL JUSTIFICATION IN ADJUSTING POPS ALL THAT MUCH IF
AT ALL.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 18, 3:23 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT FRI JUN 18 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
423 AM CDT FRI JUN 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND HAIL. LOCALLY
VERY HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT FOR SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 18, 4:05 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG PERRYVILLE 37.73N 89.87W
06/18/2004 PERRY MO LAW ENFORCEMENT
2 10 TO 12 FOOT SECTIONS OF METAL FLASHING AND SOME
GUTTER DAMAGE TO BUILDINGS IN THE CITY.
&&
MJNLocal storm report, Jun 18, 4:19 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST 2 N PINCKNEYVILLE 38.11N 89.38W
06/18/2004 60 MPH PERRY IL TRAINED SPOTTER
&&
MJNLocal storm report, Jun 18, 4:40 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0537 PM FLASH FLOOD PINCKNEYVILLE 38.08N 89.38W
06/18/2004 PERRY IL TRAINED SPOTTER
NUMEROUS ROADS HAVE WATER RUNNING OVER THEM.
0537 PM TSTM WND DMG PINCKNEYVILLE 38.08N 89.38W
06/18/2004 PERRY IL TRAINED SPOTTER
NUMEROUS TREE LIMBS DOWN ACROSS THE CITY RANGING IN SIZE
FROM 1/2 INCH TO 3 INCHES IN DIAMETER.
&&
MJNFlash Flood, Perry
- When
- June 18, 4:43 PM CST to 6:00 PM CST
- Where
- Perry County, Cutler
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Numerous streets were flooded at Cutler. There was an unofficial rainfall report of 2.75 inches in one hour at Cutler. Near Cutler, water was over the intersection of Highways 150 and 154.
Flash Flood, Massac
- When
- June 18, 7:09 PM CST to 9:00 PM CST
- Where
- Massac County, 5 mi N of Metropolis
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
Water was reported across many roads in and north of Metropolis. A few of the roads were well-travelled county highways. Water on roadways floated vehicles to the shoulders in low-lying areas. The water was reportedly fast-moving and crossing some roads at least 4 inches deep.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strikes in Georgia, June 18, 2004$151,000 · 3 events
- Hail and Damaging Winds in Texas, June 18, 2004$110,000 · 1.75 in hail · 6 events
- Lightning Strike in Texas, June 18, 2004$50,000 · 1 event
- Flash Flooding and Damaging Winds in Kansas, June 18, 2004$29,000 · 56 kt wind · 8 events
- Flash Flood and Hail in Texas, June 18 to 19, 2004$35,000 · 1.75 in hail · 4 events
- Flash Flood and High Wind in Utah, June 18, 2004$30,000 · 60 kt wind · 2 events
- Flash Flooding and Hail in Texas, June 18 to 19, 20042 in hail · 22 events
- Damaging Wind in Washington, June 18, 2004$25,000 · 1 event
- Hail in Colorado, June 18 to 19, 20041.75 in hail · 10 events
- Lightning Strike in Arkansas, June 18, 20041 injured · 1 event
- Hail in Colorado, June 18, 20040.75 in hail · 7 events
- Tornado and Hail in Colorado, June 18, 2004F0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408655, 5408656.